0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Abuse of Topical Analgesic
ANTHONY P. WEISS, M.D.; GEORGE B. MURRAY, M.D.
Am J Psychiatry 2001;158:651-a-652. doi:10.1176/appi.ajp.158.4.651-a

To the Editor: After reading the letter that described a case of delirium after oral ingestion of a Mentholatum-based product (1), we felt compelled to report a strikingly similar case seen recently at Massachusetts General Hospital.

Mr. A was a 53-year-old with a 30-year history of alcohol dependence complicated by gastritis, esophagitis, peripheral neuropathy, and pancreatitis. He was brought to the hospital by his brother, who had found him in bed, tachypneic. He was drowsy and had a respiratory rate of 40 breaths/minute, a pulse of 130 bpm, and blood pressure of 95/75 mm Hg. Several physicians noted a distinct odor of peppermint about him. The results of laboratory tests showed evidence of renal failure, metabolic acidosis, and an anion gap of 19. In addition to empty vodka bottles, his brother had found an empty canister of a topical menthol-containing analgesic that Mr. A had been using intermittently to treat a "bad shoulder." Given the strong minty odor and the empty canister found near Mr. A’s bed, we hypothesized that Mr. A had ingested the substance orally, perhaps because it contained a small amount of alcohol. The results of an extended toxicologic screen were unremarkable, but it did not test for serum menthol.

Mr. A remained tachycardic, tachypneic, and hypotensive, quickly requiring mechanical ventilation. His level of arousal gradually declined; 48 hours later he began fluctuating between severe lethargy and agitation. Concerned about acute alcohol withdrawal, his physicians administered 8–32 mg/day of lorazepam, in addition to fentanyl by continuous intravenous infusion. The psychiatric service was consulted on hospital day 8 for the management of ongoing agitation.

During the examination, Mr. A’s temperature was 103.4˚F, his pulse was 130 bpm, and his blood pressure was 85/50 mm Hg. He was then intubated. He opened his eyes when spoken to and blinked when threatened, but extraocular movements were absent. His pupils were midsized and minimally reactive to light. He made no attempt to communicate in any way and showed no response to visitors. Spontaneous movements were absent; he failed to follow even simple one-step midline commands. His muscle tone was globally lessened. There was a pronounced (+++) pitting edema in his peripheral extremities.

The results of further laboratory tests revealed only an elevated WBC count, a high erythrocyte sedimentation rate (thought to be secondary to aspiration pneumonia), and a serum albumin level of 1.3 mg/dl. A cranial computerized tomogram revealed old bilateral putaminal hypodensities thought to represent incidental small subcortical infarcts. Mr. A’s lorazepam and fentanyl doses were gradually tapered, and haloperidol was given as needed for intermittent agitation. He was given intramuscular injections of thiamine and intravenous antibiotics for presumed pneumonia. He showed slow, gradual cognitive and motor improvement and eventually returned to baseline cognitive functioning. He could not recall the events leading to his admission and was unable to confirm that he had ingested the menthol-containing product. He continued to have some degree of weakness in the lower extremities and was discharged to a rehabilitation facility after a hospitalization of 30-plus days.

As with the patient described by Huntimer and Bean (1), our patient had a history of longstanding alcoholism, raising the strong possibility of Wernicke’s encephalopathy as a cause of his change in mental status and ophthalmoplegia. Although he also had other sequelae of alcohol abuse (e.g., pancreatitis and hepatic insufficiency), these conditions were not contributory to his recent difficulties. Moreover, several other major causes of his acute confusional state were excluded after extensive evaluation.

The history of alcoholism in both cases is intriguing. In this case, we hypothesized that the patient ingested the topical agent because it contained a small amount of alcohol. That he was admitted on a Sunday, a day on which Massachusetts liquor stores are closed and convenience stores are prohibited from selling alcohol, may be significant.

We were unable to find any previous reports of menthol-induced encephalopathy and, in fact, had begun to doubt its role in this patient until we read the recent letter in the Journal. Although some of the features of this complex neuropsychiatric case may be unrelated to the apparent ingestion of menthol, we echo the concerns of the previous letter’s authors regarding the ingestion of over-the-counter agents as a cause of delirium.

Huntimer CM, Bean DW: Delirium after ingestion of Mentholatum (letter). Am J Psychiatry  2000; 157:483–484
[CrossRef]
 
+

References

Huntimer CM, Bean DW: Delirium after ingestion of Mentholatum (letter). Am J Psychiatry  2000; 157:483–484
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 38.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 38.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 66.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 66.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 66.  >
Topic Collections
PubMed Articles